Common foods and medications that are dangerous to mix
If you’ve ever taken an antibiotic, you’ve likely been warned by your doctor and pharmacists not to drink alcohol. But do you know there are a whole bunch of foods you shouldn’t mix with certain medications? Here’s the definitive list you should keep on hand for whenever you need a new prescription:
GRAPEFRUIT. This tasty, tangy citrus fruit is mighty dangerous when taken with medications for cholesterol and blood pressure. Grapefruit juice also changes the way the body metabolizesantihistamines, birth control, thyroid-replacement drugs, and stomach acid-blockers. The Academy of Nutrition and Dieteticsexplains grapefruit contains a certain compound, not found in other citrus fruits, which alters the characteristics of the aforementioned medications.
BLACK LICORICE. While delicious, the main ingredient in natural black licorice can reduce the body’s potassium and lead to irregular heartbeat. This is especially dangerous for people taking high blood pressure medicines, says The Academy of Nutrition and Dietetics.
WHEAT BRAN. Insoluble fiber, such as wheat bran, can slow the absorption of the heart medications digoxin, digitalis, digitek, and lanoxin. People on this medication should not eschew insoluble fiber altogether. It is much too important to a healthy diet. Rather, Today’s Geriatric Medicine advises taking the medication one or two hours before or after eating.
MILK. Dairy does not mix with antibiotics. Today’s Geriatric Medicinewarns that the calcium in milk, yogurt, cheese, and other dairy products prevents the absorption of antibiotics, like ciprofloxacin.
BANANAS. High amounts of potassium can cause irregular heartbeat and heart palpitations when taken with ACE Inhibitors like captopril, enalapril, lisinopril, and moexipril, says the FDA. Potassium can also interact negatively with diuretics, like bumetanide and metolazone. Instead of avoiding potassium altogether, take the medication one hour before meals, and monitor your body for symptoms.
ALCOHOL. When taken with antihistamines, alcohol can cause increased drowsiness. Things become a lot more dangerous when alcohol is mixed with acetaminophens and anti-inflammatory drugs, like aspirin and ibuprofen. The FDA warns against using these drugs at all if you are prone to more than 3 alcoholic drinks per day. The combination can cause severe liver damage and stomach bleeding.
This is important information. Make sure your friends are in-the-know by SHARING this article on social media!
Source : https://home.remedydaily.com/2017/01/13/common-foods-and-medications-that-are-dangerous-to-mix/?src=fbfan_58505&t=fbsub_homeremedies&rp=20190115&fbclid=IwAR2u2UrUUZxilO6F3dnG2GZofNXUfOjPSByVqvDxaOnNzXSjRIdKsoYc9JQ